Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Lubbock, TX

May 2, 202020 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 2, 2020, 6:56 AM CDT for 20 counties in Texas. It took effect at May 2, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2020, 6:56 AM CDT (11:56 UTC)
In effect from
May 2, 2020, 1:00 PM CDT
Expired
May 2, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
3906 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS84 KLUB 021156
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
656 AM CDT Sat May 2 2020

TXZ021>024-027>030-033>036-039>042-022000-
/O.UPG.KLUB.FW.A.0002.200502T1800Z-200503T0100Z/
/O.NEW.KLUB.FW.W.0002.200502T1800Z-200503T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
656 AM CDT Sat May 2 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* Wind...Westerly wind 15 to 25 mph with gusts to 35 mph.

* Humidity...1 to 10 percent.

* Temperature...Near record levels, in upper 90s to 100 degrees.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ025-026-031-032-022000-
/O.NEW.KLUB.FW.W.0002.200502T1800Z-200503T0100Z/
Hall-Childress-Motley-Cottle-
656 AM CDT Sat May 2 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE NORTHERN ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* Wind...Westerly wind 15 to 25 mph with gusts to 35 mph.

* Humidity...1 to 10 percent.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
632 
WWUS84 KLUB 021220 CCA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Lubbock TX
720 AM CDT Sat May 2 2020

TXZ021>024-027>030-033>036-039>042-022000-
/O.UPG.KLUB.FW.A.0002.200502T1800Z-200503T0100Z/
/O.COR.KLUB.FW.W.0002.200502T1800Z-200503T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
720 AM CDT Sat May 2 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* Wind...Westerly wind 15 to 25 mph with gusts to 35 mph.

* Humidity...4 to 10 percent.

* Temperature...Near record levels, in upper 90s to 100 degrees.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

TXZ025-026-031-032-022000-
/O.COR.KLUB.FW.W.0002.200502T1800Z-200503T0100Z/
Hall-Childress-Motley-Cottle-
720 AM CDT Sat May 2 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE NORTHERN ROLLING PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* Wind...Westerly wind 15 to 25 mph with gusts to 35 mph.

* Humidity...4 to 10 percent.

* Temperature...Near record levels, from 100 to 105 degrees.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
431 
WWUS84 KLUB 021942
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
242 PM CDT Sat May 2 2020

TXZ021>036-039>042-030100-
/O.CON.KLUB.FW.W.0002.000000T0000Z-200503T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-
Lynn-Garza-
242 PM CDT Sat May 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND NORTHERN ROLLING PLAINS...

* Wind...Westerly at 15 to 25 mph with gusts to 35 mph, except 
  across the southern Texas Panhandle and northern Rolling Plains,
  where winds will become northwesterly at 10 to 20 mph.

* Humidity...3 to 15 percent.

* Temperature...Near record levels, in upper 90s to 105 degrees.

* Fuels...Dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 2, 6:13 AM CDT, 43 minutes earlier.

Area forecast discussion, May 2, 6:13 AM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
613 AM CDT Sat May 2 2020

.AVIATION...
VFR to persist through the forecast period.

&&

.PREV DISCUSSION... /issued 348 AM CDT Sat May 2 2020/

SHORT TERM...
Another hot, dry and windy day is on tap for our region. Low RH
values will drop into single digits by later this afternoon. A
dryline over the Rolling Plains this morning will push east into
north and central Texas by this afternoon. Low RH values and hot
temperatures will mean a Red Flag Warning is in effect beginning
at 8am this morning until 8pm tonight.

H85 temps will be above the 30C mark again by mid-afternoon,
pushing temperatures toward daily record values again, with many
spots topping out in triple digits, especially east of the
escarpment. A weak, dry cold front will approach from the north as
a thermal low develops over the northern Rolling Plains later
today. Although the surface front will be weak and eventually come
diffuse and lift tomorrow, cooler air aloft will work south out
of the Central Plains, and help cool temperatures off slightly
tonight into tomorrow.

LONG TERM...
This front is still expected to push into the area on Sunday
although models are starting to show a potential for the front to
stall across the area by mid-day. That would keep the potential
for high temperatures across the western South Plains to be in the
mid to upper 90s rather than the upper 80s to near 90. The rest
of the area will see highs in the mid to upper 80s which will be a
welcome, although short, break from the heat. Highs will jump
back in the upper 90s to 100 for the Caprock and 100-104 for the
Rolling Plains on Tuesday ahead of the next strong front to move
across the region.

The front on Tuesday will move through the forecast area before
sunrise Tuesday and will result in highs in the upper 70s to lower
80s and the potential for wind speeds to remain in the 15 to 25
mph range through the day. Looks like we should stay below wind
advisory criteria but there is a window in the morning that the
southern South Plains and Rolling Plains could see higher speeds
before the pressure gradient relaxes through the day. Models have
backed off considerably on coverage of precipitation but deep
easterly flow behind the front initially will gradually shift to
more southerly flow which should keep boundary layer moisture in
place. Will continue with a slight chance of thunderstorms
starting Thursday but favoring the Rolling Plains where moisture
looks to be most favorable. Temperatures could warm a bit from
near normal and we dry out some on Thursday as a weak shortwave
in northwesterly flow aloft helps sharpen the dryline and push it
east through the day but this remains uncertain as the ECMWF/GFS
have different solutions. Both models agree on another cold front
for the end of next week dropping temperatures back below normal
into next weekend and the end of this forecast package.

Jordan

FIRE WEATHER...
A Red Flag warning is in effect until 8pm tonight as westerly
winds increase this afternoon behind a dryline that pushes east
into north and central Texas by sunset. RH values will drop into
single digits with the moderate westerlies. Fortunately fuels are
still low and should help mitigate any fires that may get started
from spreading as quickly and as far as they may have otherwise
done so. Elevated fire weather conditions may develop for the
western South Plains on Sunday as a cold front helps boost minimum
RH values across the Rolling Plains Sunday afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for TXZ021>036-039>042.

&&

55/99/99
Hazardous weather outlook, May 2, 5:06 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
506 AM CDT Sat May 2 2020

TXZ021>044-031015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
506 AM CDT Sat May 2 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Critical fire weather conditions will develop across the South Plains
and northern Rolling Plains this afternoon and evening. A Red Flag
Warning is in effect from 1 pm through 8pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions may be possible again
Monday afternoon and evening along and west of Interstate 27 and U.S.
Highway 87.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.